South Carolina, 2012Flash Flood and Hail in South Carolina, March 24, 2012
March 24, 2012 · NWS CAE · 33 events in 10 counties and zones
A squall line of storms moved through the Midlands and produced large hail and wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 33
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line of storms moved through the Midlands and produced large hail and wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 24, 1:21 PM EST, 25 minutes earlier.
Area forecast discussion, Mar 24, 1:21 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
221 PM EDT SAT MAR 24 2012
.SYNOPSIS...
A STRONG UPPER-LEVEL LOW IN OVER SOUTHERN KENTUCKY WILL MOVE SOUTHEAST
OVER THE NEXT 24 HOURS INTO THE CAROLINAS. THIS SYSTEM WILL
CONTINUE TO GIVE THE AREA SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH SUNDAY. THE RAIN SHOULD END BY SUNDAY EVENING AS THE LOW
PULLS EAST OF THE AREA. MOSTLY DRY AND MILD WEATHER CAN BE
EXPECTED THROUGH MUCH OF NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
STRONG COLD CORE UPPER LEVEL LOW OVER SOUTHERN KENTUCKY IS FINALLY
BEGINNING ITS TREK SOUTHEASTWARD TOWARDS THE CAROLINAS. BATCH OF
CONVECTION ALONG SOUTHERN GA AND SC HAS ROBBED SOME OF THE AREA OF
ITS MOISTURE. BETTER MOISTURE CAN BE FOUND JUST AHEAD OF THE
SURFACE FRONT DEFINED BY A DEWPOINT BOUNDARY COMING OUT OF THE
UPSTATE. PLENTY OF INSTABILITY IN ADVANCE OF THE FRONT. SHOWERS
AND THUNDERSTORMS WILL BE DEVELOPING ACROSS THE FORECAST AREA
THROUGH THE AFTERNOON AND EVENING HOURS. SOME STORMS COULD BE
SEVERE THIS AFTERNOON AND EVENING...WITH THE MAIN ISSUES BEING
DAMAGING WINDS AND LARGE HAIL. THE COLD FRONT WILL CROSS THE
FORECAST AREA TONIGHT. THE RAIN CHANCES SHOULD DECREASE AFTER
MIDNIGHT.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
ALTHOUGH THE FRONT WILL BE EAST OF THE AREA ON SUNDAY...THE MAIN COLD
POOL OF AIR ASSOCIATED WITH THE UPPER LOW STILL BE CROSSING
THROUGH THE REGION DURING THE DAY. SHOULD HAVE PLENTY OF CLOUD
COVER THROUGH THE DAY...WHICH WILL LIMIT TEMPS SLIGHTLY. EVEN
SO...DUE TO THE STRENGTH OF THE COLD CORE...CAN NOT RULE OUT SOME
SHOWERS AND ISOLATED STORMS THROUGH THE DAY. ONCE THE UPPER LOW
PUSHES EAST...RAIN CHANCES WILL DIMINISH. DRYING WILL OCCUR
OVERNIGHT SUNDAY INTO MONDAY...WITH DRY CONDITIONS RETURNING
THROUGH TUESDAY NIGHT. AS FOR TEMPS...NOT REALLY EXPECTING A
SIGNIFICANT COOLDOWN BEHIND THE LOW. TEMPS WILL STILL BE IN THE
70S DURING THE DAY THROUGH THE PERIOD. THE REAL DIFFERENCE WILL BE
IN THE DRIER DEWPOINTS THAT WILL SETTLE IN THROUGH TUESDAY.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS WE MOVE INTO WEDNESDAY...ANOTHER STORM SYSTEM WILL PASS CLOSE
TO OUR NORTH PUSHING A COLD FRONT INTO THE UPSTATE INTO WEDNESDAY
NIGHT. STILL DO NOT EXPECT MUCH IN THE WAY OF PRECIP WITH THIS
SYSTEM...SO ONLY LOW POPS WEDNESDAY NIGHT/THURSDAY WITH THAT
SYSTEM. OTHERWISE...MOSTLY DRY CONDITIONS INTO NEXT WEEKEND.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
WV IMAGERY SHOWS PLUMB OF DEEP MOISTURE PUSHING EAST OF THE
CWA...HOWEVER CLOSED LOW ACROSS KY/TN VALLEY WILL CONTINUE TO SLOWLY
DRIFT SOUTHEAST THROUGH THE PERIOD. NEARLY ALL OF THE TAF SITES HAVE
BECOME VFR EARLY THIS AFTERNOON. 88D REGIONAL COMPOSITE SHOWS MOST
OF THE SHOWER/THUNDERSTORM ACTIVITY ALONG THE LOW COUNTRY AND GRAND
STRAND. SOME WIDELY SCATTERED ACTIVITY BEGINNING TO DEVELOP ACROSS
THE PIEDMONT REGION. THIS ACTIVITY MAY INCREASE AS THE AFTERNOON
CONTINUES AND A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE
MIDLANDS UNTIL 9 PM. AS CLOSED LOW APPROACHES AND LAPSE RATES
STEEPEN...EXPECT ADDITIONAL SHOWERS/THUNDERSTORMS DEVELOPMENT WITH
AFTERNOON HEATING. STABILITY PARAMETERS BECOME MORE UNSTABLE BY 19Z
WITH LIS AROUND -5 TO -7...CAPES AROUND 1000-1500 J/KG...TT IN THE
MID 50S AND WBZ AROUND 8000 FEET. SPC HAS AREA OUTLOOKED IN SLIGHT
RISK. HAVE ADDED A TEMPO GROUP FOR LATER THIS AFTERNOON/EARLY
EVENING FOR SCATTERED SHOWERS/THUNDERSTORMS. THE ACTIVITY WILL
RESULT IN PERIODS OF MVFR/IFR CONDITIONS FOR A BRIEF PERIOD. ONCE
THE FRONTAL BOUNDARY...WIND SHIFT/LOWER DEWPOINTS...MOVES EAST OF
THE AREA LATER THIS EVENING THE ACTIVITY SHOULD DIMINISH.
OVERNIGHT...EXPECT MAINLY VFR CONDITIONS INTO EARLY SUNDAY.
EXTENDED AVIATION OUTLOOK...ANOTHER ROUND OF SCATTERED
SHOWERS/ISOLATED THUNDERSTORMS IS POSSIBLE WITH DAYTIME HEATING
SUNDAY AFTERNOON/EVENING. THIS COULD RESULT IN BRIEF PERIOD OF
IFR/MVFR CONDITIONS. MAY BRING RESTRICTIONS LATE SATURDAY NIGHT
INTO SUNDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Mar 24, 1:17 PM EST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
217 PM EDT SAT MAR 24 2012
SCZ015-016-018-020>022-025>031-035>038-041-251830-
LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-
EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-
ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
217 PM EDT SAT MAR 24 2012
...SEVERE THUNDERSTORM WATCH 106 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
GAZ040-063>065-077-251830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-
217 PM EDT SAT MAR 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Event by event
27 hail, 5 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail, Orangeburg
- When
- March 24, 1:46 PM EST to 1:48 PM EST
- Where
- Orangeburg County, 1.38 mi N of Sawyerdale
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.600, -81.230
Convenience store reported quarter size hail which covered the ground of some nearby homes.
Hail, Lexington
- When
- March 24, 2:10 PM EST to 2:12 PM EST
- Where
- Lexington County, 2.95 mi ENE of Swansea
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.740, -81.050
Nicke size hail reported by a fireman who lived east of Swansea.
Hail, Richland
- When
- March 24, 2:20 PM EST to 2:22 PM EST
- Where
- Richland County, 3.09 mi SE of Hopkins
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.870, -80.840
Fire Dept. 23 in Hopkins reported dime to nickel size hail.
Hail, Sumter
- When
- March 24, 2:35 PM EST to 2:37 PM EST
- Where
- Sumter County, 0.9 mi SE of Rmebert
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.090, -80.520
Public reported penny size hail 1 mile SE of Rembert.
Hail, Newberry
- When
- March 24, 3:39 PM EST to 3:41 PM EST
- Where
- Newberry County, 2.15 mi SSW of Vaughansville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.200, -81.910
Nickel to quarter size hail reported along the east shore of Lake Greenwood along Riviera Road.
Hail, Newberry
- When
- March 24, 3:48 PM EST to 3:50 PM EST
- Where
- Newberry County, Whitmire
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.500, -81.620
Public reported nickel to quarter size hail in Whitmire.
Hail, Newberry
- When
- March 24, 3:50 PM EST to 3:52 PM EST
- Where
- Newberry County, 0.9 mi NW of Whitmire
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.510, -81.630
Public reported quarter size hail covering the ground just northwest of Whitmire off of Lovers Lane.
Hail, Edgefield
- When
- March 24, 4:20 PM EST to 4:22 PM EST
- Where
- Edgefield County, 1.72 mi W of Johnston
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.830, -81.810
The public reported nickel size hail in Johnston.
Hail, Lexington
- When
- March 24, 4:43 PM EST to 4:45 PM EST
- Where
- Lexington County, Chapin
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.170, -81.350
WIS-TV weather reported quarter size hail in Chapin.
Hail, Lancaster
- When
- March 24, 4:50 PM EST to 4:52 PM EST
- Where
- Lancaster County, 0.89 mi SW of Lancaster
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.710, -80.780
Emergency Manager reported pea to nickel size hail just south of the city of Lancaster.
Hail, Fairfield
- When
- March 24, 4:52 PM EST to 4:54 PM EST
- Where
- Fairfield County, 1.84 mi ESE of Stover
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.540, -80.990
Public reported up to quarter size hail along Heritage road.
Hail, Lexington
- When
- March 24, 5:03 PM EST to 5:05 PM EST
- Where
- Lexington County, 0.57 mi W of Gilbert
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.920, -81.390
Public reported quarter size hail in Gilbert.
Hail, Lexington
- When
- March 24, 5:03 PM EST to 5:05 PM EST
- Where
- Lexington County, 0.69 mi N of Providence
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.030, -81.270
Public reported quarter size hail just north of Lexington covering the ground.
Thunderstorm Wind, Lancaster
- When
- March 24, 5:04 PM EST to 5:06 PM EST
- Where
- Lancaster County, 0.69 mi N of Crocketts Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 34.690, -80.780
Sheriff dispatch reported a couple of trees down on Edgeport Drive near Lancaster.
Thunderstorm Wind, Lexington
- When
- March 24, 5:12 PM EST to 5:14 PM EST
- Where
- Lexington County, 1.34 mi ESE of Providence
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 34.010, -81.250
Highway Patrol reported a tree down in the road in the 300 block of Maxie Road.
Thunderstorm Wind, Lexington
- When
- March 24, 5:19 PM EST to 5:21 PM EST
- Where
- Lexington County, 3.09 mi SW of Providence
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 33.990, -81.310
Highway Patrol reported powerlines down at the intersection of St. Peters Church road and Hwy 378.
Hail, Lexington
- When
- March 24, 5:20 PM EST to 5:22 PM EST
- Where
- Lexington County, 3.18 mi WNW of Barr
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.950, -81.330
Public reported quarter size hail between Gilbert and Lexington.
Hail, Lexington
- When
- March 24, 5:25 PM EST to 5:27 PM EST
- Where
- Lexington County, 0.57 mi W of Gilbert
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.920, -81.390
SKYWARN Spotter reported hail east of Gilbert along Hwy 1.
Hail, Lexington
- When
- March 24, 5:40 PM EST to 5:42 PM EST
- Where
- Lexington County, 0.69 mi S of Providence
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 34.010, -81.270
NWS employee reported dime to quarter size hail at the intersection of Park road and Old Cherokee road.
Hail, Lexington
- When
- March 24, 5:40 PM EST to 5:42 PM EST
- Where
- Lexington County, 1.72 mi W of St Andrews
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.030, -81.110
Public reported quarter size hail at Walmart along Bush River Road.
Hail, Lexington
- When
- March 24, 6:00 PM EST to 6:02 PM EST
- Where
- Lexington County, 0.9 mi NE of Pelion
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.780, -81.240
Pbulic reoprted nicikel to quarter size hail near Pelion.
Hail, Richland
- When
- March 24, 6:43 PM EST to 6:45 PM EST
- Where
- Richland County, 0.69 mi N of (Mmt)mc Entire Ang
- Measured
- 1 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 33.930, -80.800
Quarter size hail reported at McEntire ANG base near Eastover.
Hail, Sumter
- When
- March 24, 7:10 PM EST to 7:12 PM EST
- Where
- Sumter County, 0.57 mi W of Pinckney Xrds
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 33.980, -80.510
Half dollar size hail reported just north of Shaw AFB.
Hail, Barnwell
- When
- March 24, 7:14 PM EST to 7:16 PM EST
- Where
- Barnwell County, 0.69 mi N of Barnwell
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.240, -81.370
Sheriff dispatch reported quarter size hail in Barnwell.
Hail, Barnwell
- When
- March 24, 7:20 PM EST to 7:22 PM EST
- Where
- Barnwell County, 2.41 mi WSW of Barnwell Co Arpt
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 33.240, -81.420
COCORAHS observer reported quarter size hail near the Sweetwater Golf Club.
Hail, Barnwell
- When
- March 24, 7:28 PM EST to 7:30 PM EST
- Where
- Barnwell County, 1.5 mi SSE of Hilda
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 33.250, -81.240
COOPERATIVE Observer reported quarter size hail just south of Hilda.
Hail, Bamberg
- When
- March 24, 7:48 PM EST to 7:50 PM EST
- Where
- Bamberg County, 3.1 mi SW of Bamberg
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.270, -81.070
Sheriff dispatch reported nickel to qaurter size hail along Hwy 301 southwest of Bamberg.
Hail, Bamberg
- When
- March 24, 8:00 PM EST to 8:02 PM EST
- Where
- Bamberg County, Bamberg
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.300, -81.030
The public reported lots of nickel size hail in Bamberg.
Thunderstorm Wind, Orangeburg
- When
- March 24, 8:04 PM EST to 8:06 PM EST
- Where
- Orangeburg County, 4.89 mi SE of Cope
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.330, -80.940
Sheriff dispatch reported a tree down in the Canaan Community.
Hail, Orangeburg
- When
- March 24, 8:11 PM EST to 8:30 PM EST
- Where
- Orangeburg County, 3 mi SSE of Rowesville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.330, -80.830
Public reported quarter size hail just north of Branchville on Middle road. Hail fell for approximately 20 minutes.
Flash Flood, Richland
- When
- March 24, 8:34 PM EST to 9:00 PM EST
- Where
- Richland County, 0.52 mi NW of Olympia Mills to 0.58 mi NNW of Olympia Mills
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.986, -81.026
The Kangaroo Express Gas Station at Main and Whaley streets reported the intersection under 2 to 4 feet of water.
Hail, Bamberg
- When
- March 24, 9:00 PM EST to 9:02 PM EST
- Where
- Bamberg County, Bamberg
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.300, -81.030
Sheriff reported quarter size hail in Bamberg.
Thunderstorm Wind, Bamberg
- When
- March 24, 9:00 PM EST to 9:02 PM EST
- Where
- Bamberg County, Bamberg
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 33.300, -81.030
Several trees down in Bamberg.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Virginia, March 24 to 25, 20121 death · $38,000 · 2.75 in hail · 54 events
- Hail and Damaging Winds in North Carolina, March 24, 20121.25 in hail · 16 events
- Hail and Damaging Wind in North Carolina, March 24, 20121 in hail · 13 events
- Hail and Damaging Winds in South Carolina, March 24, 2012$12,000 · 60 kt wind · 6 events
- Tornado and Damaging Winds in Florida, March 24, 2012$11,000 · EF0 · 4 events
- Hail and Damaging Winds in Georgia, March 24, 2012$4,000 · 1 in hail · 4 events
- Hail and Damaging Wind in South Carolina, March 24, 20121.25 in hail · 4 events
- Hail and Damaging Wind in North Carolina, March 24 to 25, 2012$8,000 · 1 in hail · 3 events
- Hail in West Virginia, March 24, 20121 in hail · 3 events
- Hail in South Carolina, March 24, 2012$1,000 · 1.25 in hail · 2 events
- Damaging Winds in Florida, March 24, 2012$1,000 · 50 kt wind · 2 events
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, March 24, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362355, 362356, 362357, 362358, 362360, 362361, 362393, 362362, 362363, 362364, 362365, 362366, 362367, 362383, 362385, 362384, 362368, 362370, 362371, 362372, 362373, 362374, 362375, 362376, 362377, 362378, 362379, 362380, 362386, 362381, 362354, 362382, 362387.